Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 97, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Aug 18, 2016, 2:58 PM CDT for Jefferson County, Orange County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2016, 2:58 PM CDT (19:58 UTC)
- Expired
- Aug 18, 2016, 5:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 83 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1591 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135
WGUS54 KLCH 181958
FFWLCH
TXC245-361-182200-
/O.NEW.KLCH.FF.W.0097.160818T1958Z-160818T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
258 PM CDT THU AUG 18 2016
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN ORANGE COUNTY IN SOUTHEASTERN TEXAS...
NORTHEASTERN JEFFERSON COUNTY IN SOUTHEASTERN TEXAS...
* UNTIL 500 PM CDT
* AT 257 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. ONE TO TWO INCHES OF RAIN WILL
BE POSSIBLE WITH VERY HIGH RAIN RATES EXPECTED. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BEAUMONT...PORT ARTHUR...NEDERLAND...PORT NECHES...VIDOR...CENTRAL
GARDENS...ROSE CITY AND SOUTHEAST TEXAS REGIONAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3017 9417 3017 9412 3016 9411 3017 9411
3019 9391 2996 9391 2995 9411
$$
24What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 12:48 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 18, 12:48 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 1248 PM CDT THU AUG 18 2016 .DISCUSSION... 18/18Z TAf Issuance. && .AVIATION... SCT to BKN clouds noted on vsbl satellite images this morning, with bases 2500-3500 ft resulting in ocnl MVFR cigs. Sctd convection also developing acrs the area although not quite as much coverage as yesterday. Carried TEMPO groups for TSRA at all terminals through the aftn, with periods of MVFR/IFR cigs/vsbys and wind gusts to around 20 kt. Otherwise, VFR should prevail outside of convective activity which is expected to diminish this evening. Lower cigs could develop toward daybreak, producing MVFR cigs briefly, with sctd showers or storms developing and spreading inland again by 18Z Friday. 24 && .PREV DISCUSSION... /issued 1115 AM CDT THU AUG 18 2016/ DISCUSSION... Local 12Z raob finished up with a PWAT about 130 percent of normal, a mean RH around 80 percent, a convective temp in the mid 80s and little to no capping. Local 88Ds show convective developing and slowly increasing in coverage mainly near the coast...mostly following inherited trends although late morning POPs needed to be raised slightly to account for radar trends. Afternoon grids/zones look in good shape as is so no updates were made there. Zones already sent. 25 PREV DISCUSSION... /issued 737 AM CDT THU AUG 18 2016/ Discussion... For the 12Z Taf Issuance. Aviation... Light winds and a fair skies overnight has allowed LIFR conditions to develop at AEX this morning. Looking for some improvement around 14Z. Elsehwere...BPT decided to go IFR for clouds this morning. Improvement to VFR expected around 15Z for BPT. All other remaining sites should remain VFR this morning. Radar showed a lot less convection this morning than previous mornings. In fact...its been a little hard pressed to get anything moving onshore before dissipating. Expect a few hit and miss showers this morning....then once we break the cap...should kick off tstms. Added tempo group this afternoon as moisture profile is still supportive for areal coverage. 06 DISCUSSION...Quiet night across the forecast area. Radar showing a few showers over the coastal waters. Satellite imagery depicting scattered to broken mid and upper level clouds across the area, while surface obs indicating stratus/fog development over central Louisiana into interior southeast Texas. Also noted IFR from stratus at BPT. Minimal changes to previous forecast. Plume of deeper tropical moisture now resides from southwest to northeast Texas and further northeast through the mid-Mississippi valley. Main convection over the next few days will exist along this corridor. Have finally seen an influx of drier mid-level air into our forecast area with the western segment of the subtropical high edging westward. Evening LCH sounding showing precipitable water down to 2.04 inches. Synoptic setup remains similar through the remainder of the week with weak ridging aloft and a steady moist southerly flow in the low levels. Thus expecting a continuation of scattered mainly afternoon and early evening thunderstorms and carrying respectable pops accordingly. Models depicting a deepening trof advancing across the plains and Mississippi valley going through the weekend. Feature with be sufficient to advance a weak surface front into the area late Sunday into Monday with boundary stalling near the coast. Should this scenario play out, will see an increase in rain chances for the beginning of the workweek with front serving as a focus for convective development. MARINE...Light to moderate southerly winds will be maintained into the coming week as high pressure ridges across the northern gulf. A daily chance for a few showers and thunderstorms will continue. 23 && .PRELIMINARY POINT TEMPS/POPS... AEX 89 74 89 74 / 60 30 60 20 LCH 88 76 89 77 / 50 20 40 20 LFT 88 75 88 76 / 40 20 50 20 BPT 88 77 89 77 / 50 20 40 20 && .LCH Watches/Warnings/Advisories... LA...None. TX...None. GM...None. &&
Hazardous weather outlook, Aug 18, 4:08 AM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 408 AM CDT THU AUG 18 2016 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055- 073-074-TXZ180-201-215-216-259>262-190915- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE- ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE- UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN- WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE- NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 408 AM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE. A SEVERE THREAT IS NOT ANTICIPATED BUT HEAVY DOWNPOURS WILL ACCOMPANY STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE. A SEVERE THREAT IS NOT ANTICIPATED BUT HEAVY DOWNPOURS WILL ACCOMPANY STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED.
In the hours before
Special weather statement, Aug 18, 1:22 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 122 PM CDT THU AUG 18 2016 LAZ030-TXZ260-262-181900- BEAUREGARD LA-SOUTHERN NEWTON TX-NORTHERN NEWTON TX- 122 PM CDT THU AUG 18 2016 ...SPECIAL WEATHER STATEMENT... AT 122 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TROUT CREEK...OR NEAR CALL...MOVING NORTH AT 10 MPH. WINDS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BON WEIR...OLD SALEM...TROUT CREEK...BANCROFT... BIVENS AND BLEAKWOOD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3046 9369 3055 9388 3085 9381 3070 9349 TIME...MOT...LOC 1822Z 201DEG 10KT 3059 9376 24
Special weather statement, Aug 18, 1:35 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
135 PM CDT THU AUG 18 2016
LAZ030>033-042-043-181915-
JEFFERSON DAVIS LA-EVANGELINE LA-ST. LANDRY LA-ALLEN LA-
BEAUREGARD LA-ACADIA LA-
135 PM CDT THU AUG 18 2016
...SPECIAL WEATHER STATEMENT...
AT 134 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR EUNICE TO NEAR ELTON TO NEAR LEBLANC.
MOVEMENT WAS NORTH AT 15 MPH.
WINDS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
EUNICE...OAKDALE...MAMOU...KINDER...BASILE...OBERLIN...ELTON...
ELIZABETH...TURKEY CREEK...REEVES...MITTIE...DRY CREEK...SUGARTOWN...
GRANT...PINE PRAIRIE...CHATAIGNIER...BULLER...ALLEN PARISH AIRPORT...
HARMONY AND BEAVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3092 9232 3045 9230 3035 9303 3038 9303
3038 9307 3086 9321 3088 9283 3089 9282
3090 9267 3089 9251 3091 9249
TIME...MOT...LOC 1834Z 169DEG 11KT 3053 9244 3052 9266 3048 9297
24Special weather statement, Aug 18, 1:56 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
156 PM CDT THU AUG 18 2016
LAZ030-181930-
BEAUREGARD LA-
156 PM CDT THU AUG 18 2016
...SPECIAL WEATHER STATEMENT...
AT 156 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SINGER...MOVING NORTH AT 10 MPH.
WINDS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MERRYVILLE...SINGER...ORETTA AND BIVENS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3076 9324 3051 9342 3055 9362 3075 9361
3077 9359 3078 9359 3078 9358 3079 9359
3080 9358 3080 9356 3082 9357 3083 9355
TIME...MOT...LOC 1856Z 196DEG 7KT 3061 9350
24Special weather statement, Aug 18, 2:49 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
249 PM CDT THU AUG 18 2016
LAZ027-028-030-031-182030-
RAPIDES LA-ALLEN LA-BEAUREGARD LA-VERNON LA-
249 PM CDT THU AUG 18 2016
...SPECIAL WEATHER STATEMENT...
AT 249 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR PITKIN TO 6 MILES WEST OF CRAVENS TO 6
MILES NORTHWEST OF ROSEPINE. MOVEMENT WAS NORTH AT 30 MPH.
WINDS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LEESVILLE...ROSEPINE...ELIZABETH...PITKIN...DE RIDDER...FORT POLK...
SUGARTOWN...HINESTON...SLAGLE...GRANT...DERIDDER...NEW LLANO...
LACAMP...CRAVENS...FULLERTON...LEANDER...JUNCTION...BURR FERRY...
SIEPER AND CALCASIEU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3119 9267 3079 9278 3077 9319 3080 9355
3122 9348 3126 9302
TIME...MOT...LOC 1949Z 195DEG 27KT 3094 9285 3096 9314 3097 9337
24The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:22 PM CDT | Special Weather Statement | LCH | Newton | 38 min |
| Aug 18, 4:01 PM CDT | Special Weather Statement | LCH | Tyler | 44 min |
| Aug 18, 5:08 PM CDT | Areal Flood Advisory | LCH | Newton, Orange | 52 min |
Nearby
Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.